Michigan, 2009

Damaging Winds in Michigan, July 11, 2009

July 11, 2009 · NWS GRR · 2 events in 2 counties and zones

A few severe thunderstorms moved across far southwestern lower Michigan during the early morning hours of July 11. The most significant damage occurred near the Sandy Pines resort on Monterey Lake in Allegan county, where straight line winds of up to 60 mph produced widespread tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A few severe thunderstorms moved across far southwestern lower Michigan during the early morning hours of July 11. The most significant damage occurred near the Sandy Pines resort on Monterey Lake in Allegan county, where straight line winds of up to 60 mph produced widespread tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 11, 3:04 AM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 11, 3:04 AM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
404 AM EDT SAT JUL 11 2009

LATEST UPDATE...ALL BUT AVIATION...

.SYNOPSIS...(404 AM EDT SAT JUL 11 2009)
A COLD FRONT MOVING SOUTHEAST ACROSS THE WESTERN GREAT LAKES WILL
GENERATE SHOWERS AND THUNDERSTORMS EARLY THIS MORNING. SOME OF THE
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL. DRIER
WEATHER WILL MOVE INTO THE REGION THIS AFTERNOON AND CONTINUE INTO
NEXT WEEK.

&&

.SHORT TERM...(404 AM EDT SAT JUL 11 2009)
(TODAY THROUGH MONDAY)
FORECAST CONCERNS DEAL WITH CONVECTIVE TRENDS THIS MORNING. REGIONAL
RADAR SHOWS A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM
NORTHEAST LOWER SOUTHWEST INTO SOUTHERN WISCONSIN. THESE STORMS ARE
FIRING ALONG THE H8 FRONT WHICH IS PROGD TO MOVE INTO THE CWA PRIOR
TO 12Z. MESO ANALYSIS SHOWS MUCAPE AOA 3K J/KG ACROSS THE SRN CWA
AND LI/S AROUND -2C. SHORT RANGE MODELS CONTINUE TO ADVERTISE SHEAR
VALUES IN THE 45 TO 50 KT RANGE FOR THE NEXT SEVERAL HOURS...WHICH
GIVEN THE CURRENT INSTABILITY PRESENT...SHOULD BE ENOUGH TO
ORGANIZED SOME OF THE STORMS AND PRODUCE STRONG TO PERHAPS SEVERE
STORMS. WE/RE LEANING MUCH MORE TO THE STRONG SIDE THOUGH VS THE SVR
SIDE. A COUPLE OF THE STORMS IN WISCONSIN HAVE ALREADY PRODUCED
LARGE HAIL BUT MOST HAVE NOT. MIDWEST PROFILERS SHOWS 25KTS IN THE
REGION OF THE LLJ WHICH IS NOT ALL THAT IMPRESSIVE.

LATEST IR LOOP SHOWS RAPID CLEARING BEHIND THE LINE OF CONVECTION.
SO WE/LL SEE CLEARING SKIES FROM NORTHWEST TO SOUTHEAST TODAY. THE
FRONT SHOULD EXIT THE SE CWA BY EARLY AFTERNOON.

HIGH PRESSURE THEN BUILDS INTO THE REGION PRODUCING DRY WX THROUGH
MONDAY.

&&

.LONG TERM...(404 AM EDT SAT JUL 11 2009)
(MONDAY NIGHT THROUGH FRIDAY)
MAIN FEATURE IN THE EXTENDED PERIOD WILL BE AN AREA OF LOW PRESSURE
AND FRONTAL SYSTEM MOVING EAST FROM THE NRN PLAINS REGION. MODELS
HAVE BEEN FAIRLY CONSISTENT SHOWING THIS SYSTEM IMPACTING SW MI FROM
TUESDAY NIGHT THROUGH WEDNESDAY EVENING WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS IN WARM ADVECTION REGIME AHEAD OF THE APPROACHING COLD
FRONT. OTHERWISE DRY WEATHER IS EXPECTED WITH HIGH PRESSURE
PRECEDING AND FOLLOWING THE SYSTEM.

&&

.AVIATION...(1240 AM EDT SAT JUL 11 2009)
SHOWERS AND POSSIBLE STORMS REMAIN THE FOCUS OF THE TAFS WITH THE
06Z UPDATE. COLD FRONT IS PUSHING SOUTHEAST FROM NORTHERN LOWER
MICHIGAN AND WISCONSIN. THE FRONT SHOULD MOVE THROUGH THE SOUTHWEST
QUARTER OF THE STATE IN THE NEXT 12 HOURS. A BROKEN LINE OF SHOWERS
AND THUNDERSTORMS HAVE FORMED ALONG THE FRONT. INSTABILITY IS NOT
GREAT...SO EXPECT SOME DECREASE IN INTENSITY AND COVERAGE WITH TIME.
GIVEN UNCERTAINTY... CONTINUED WITH SHOWERS OR VCSH FOR THE TIME
BEING. CONFIDENCE IN STORMS HITTING ANY INDIVIDUAL TAF SITES REMAIN
LOW. BR AND HZ SHOULD BE FAIRLY PREVALENT LATER TONIGHT AND TOMORROW
MORNING IN A LIGHT WIND HIGH MOISTURE REGIME. VFR CONDITIONS ARE
EXPECTED SATURDAY AFTERNOON AND EVENING IN THE WAKE OF THE FRONT.

&&

.MARINE...(404 AM EDT SAT JUL 11 2009)
GENERALLY LIGHT WINDS ARE EXPECTED FOR THE NEXT COUPLE OF DAYS. THAT
WILL RESULT IN WAVES AOB 2 FEET.

&&

.HYDROLOGY...(404 AM EDT SAT JUL 11 2009)
PWATS AROUND 2 INCHES SUGGESTS THE POTENTIAL FOR LOCALLY HEAVY
RAINFALL. RADAR SHOWS TSRA CONTINUES TO INCREASE IN COVERAGE ACROSS
SOUTHERN WISCONSIN AND THIS WILL MOVE EAST TOWARD THE CWA DURING THE
NEXT FEW HOURS. LOCALLY UP TO AN INCH MAY FALL AS THESE STORMS MOVE
THROUGH.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:     93
SHORT TERM:   93
LONG TERM:    MEADE
AVIATION:     DUKE
MARINE:       93
HYDROLOGY:    93
Hazardous weather outlook, Jul 11, 3:18 AM EST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
418 AM EDT SAT JUL 11 2009

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-120815-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
418 AM EDT SAT JUL 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS THIS MORNING WILL BE CAPABLE OF PRODUCING
HAIL...STRONG GUSTY WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY
RAINFALL AS THEY MOVE EAST SOUTHEAST AT 40 TO 50 MPH. THE STORMS
WILL PUSH OUT OF THE REGION BY NOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE FROM TUESDAY NIGHT THROUGH
WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

MEADE

The radar

The Grand Rapids radar (KGRR), 32 km away, was scanning. The volume nearest the first event began at 09:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegan

When
July 11, 4:57 AM EST to 5:05 AM EST
Where
Allegan County, 2.81 mi S of Burnips
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
42.690, -85.820

The National Weather Service in Grand Rapids conducted a survey of the storms that moved across portions of Allegan County. As a result of the survey, it was determined that straight line winds of up to 60 mph produced widespread tree damage. The damage began between 5:57 am EDT and 6:05 am EDT. Strong to severe winds lasted up to 15 minutes at some locations, according to eyewitness reports. This is consistent with straight-line wind damage.

Most of the damage was confined to the Sandy Pines Resort southeast of Burnips. Numerous tree limbs were scattered throughout this location. The hardest hit area was Phase III of Sandy Pines where a few uprooted trees and numerous broken tree limbs had fallen. A large tree fell on an unoccupied camping trailer, resulting in substantial damage to the trailer. No injuries were reported from these thunderstorm winds.

Thunderstorm Wind, Barry

When
July 11, 5:50 AM EST
Where
Barry County, 0.51 mi W of Hastings
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
42.650, -85.290

A Barry county official reported that numerous large trees were blown down from Hastings to the east across portions of Hastings and Castelton townships.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175947, 175948.